Hail, Barron
- When
- September 21, 5:32 PM CST
- Where
- Barron County, 6 mi NW of Rice Lake
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.567, -91.817
4 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED SEP 21 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z. IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER. SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO FIRE PRIOR TO 00Z THU. CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS EVENING. 15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH PRECIPITABLE WATER GREATER THAN 1.5 INCHES. COUPLE THIS WITH INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE WATER VALUES...CLOSE TO MSP. THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN SOUTHEASTERN CWA...INTO THURSDAY MORNING. MUCH COOLER AIR INVADES THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY 500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN. WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF TIMING CHANGES AT ALL. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && NAISTAT/MARGRAF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT WED SEP 21 2005 MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028- 221100- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE- POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY- ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MNZ042>045-049-050-221100- BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND EAST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT. RJN/MARGRAF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 5 N KIMBALL 45.39N 94.30W
09/21/2005 STEARNS MN TRAINED SPOTTER
STREET SIGNS KNOCKED DOWN.
&&
GJERDINGENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL WILLMAR 45.12N 95.05W
09/21/2005 0.75 INCH KANDIYOHI MN TRAINED SPOTTER
&&
GJERDINGENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL WILLMAR 45.12N 95.05W
09/21/2005 1.00 INCH KANDIYOHI MN LAW ENFORCEMENT
&&
GJERDINGENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FUNNEL CLOUD ATWATER 45.14N 94.78W
09/21/2005 KANDIYOHI MN TRAINED SPOTTER
&&
GJERDINGENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TORNADO ATWATER 45.14N 94.78W
09/21/2005 KANDIYOHI MN TRAINED SPOTTER
&&
GJERDINGENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FUNNEL CLOUD 4 W COSMOS 44.94N 94.78W
09/21/2005 KANDIYOHI MN TRAINED SPOTTER
&&
GJERDINGENThe Duluth radar (KDLH), 144 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hundreds of houses damaged from wind driven large hail. Numerous car windows shattered. The local newspaper reported that one auto glass replacement company estimated about 200 different jobs were required.
Numerous large trees toppled. Pine trees snapped.
Trees and power lines downed.
Several inches of rain fell in less than two hours in Rice Lake and surrounding areas. Numerous vehicles were stalled in the streets of downtown Rice Lake, and some rural roads were impassable.
Several trees down.
Hail covered roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486353, 5486354, 5486355, 5486356, 5486357, 5486360, 5486358, 5486359.